Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 19, NWS Charleston, SC

November 7, 2024Bryan County, Chatham County, Georgia

NWS Charleston, SC issued this flash flood warning at Nov 7, 2024, 12:39 PM EST for Bryan County, Chatham County, Georgia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2024, 12:39 PM EST (17:39 UTC)
Expired
Nov 7, 2024, 3:16 PM EST
In force
3 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Bryan County, GA, Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 12:58 PM ESTRAIN 7.132 Wsw Thunderbolt, GA7.13 inch of rain since midnight.
Nov 7, 2:49 PM ESTFLOOD1 W Savannah, GAEmergency manager reported stranded vehicles due to roadway flooding on E 33rd St/Reynolds St and E 57th St/Habersham St.
Nov 7, 3:26 PM ESTFLOOD2 Ssw Savannah, GAEmergency manager reported vehicles stranded due to flooded roadway along 4849 Paulsen St and Abercorn St/E 66th St.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS52 KCHS 071739
FFWCHS
GAC029-051-072345-
/O.NEW.KCHS.FF.W.0019.241107T1739Z-241107T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston SC
1239 PM EST Thu Nov 7 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Bryan County in southeastern Georgia...
  Chatham County in southeastern Georgia...

* Until 645 PM EST Thursday.

* At 1239 PM EST, Doppler radar indicated torrential rainfall across 
  the warned area. Between 3 and 5 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area. Numerous roads are now flooded and additional 
  flooding is expected. Some structures may also flood or become 
  isolated.

  HAZARD...Life threatening flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Downtown Savannah, Pooler, Richmond Hill, and Tybee Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3196 8147 3197 8148 3196 8156 3205 8164
      3210 8173 3209 8139 3214 8113 3211 8111
      3209 8106 3210 8102 3204 8092 3203 8089
      3206 8092 3202 8082 3196 8083 3193 8091
      3196 8124

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRL
2 follow-up statements
563 
WGUS72 KCHS 071848
FFSCHS

Flash Flood Statement
National Weather Service Charleston SC
148 PM EST Thu Nov 7 2024

GAC029-051-072345-
/O.CON.KCHS.FF.W.0019.000000T0000Z-241107T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bryan GA-Chatham GA-
148 PM EST Thu Nov 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EST THIS 
EVENING FOR BRYAN AND CHATHAM COUNTIES...

At 148 PM EST, Doppler radar indicated moderate to heavy rain 
occurring across the warned area, though the heaviest rain is 
beginning to shift to the south. 3 to 6 inches of rain has already 
occurred. Another inch is possible in some areas. Numerous roads are 
now flooded and additional flooding is possible.

HAZARD...Life threatening flash flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Downtown Savannah, Pooler, Richmond Hill, and Tybee Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3196 8147 3197 8148 3196 8156 3205 8164
      3210 8173 3209 8139 3214 8113 3211 8111
      3209 8106 3210 8102 3204 8092 3203 8089
      3206 8092 3202 8082 3196 8083 3193 8091
      3196 8124

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRL
669 
WGUS72 KCHS 072016
FFSCHS

Flash Flood Statement
National Weather Service Charleston SC
316 PM EST Thu Nov 7 2024

GAC029-051-072026-
/O.CAN.KCHS.FF.W.0019.000000T0000Z-241107T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bryan GA-Chatham GA-
316 PM EST Thu Nov 7 2024

...FLASH FLOOD WARNING FOR BRYAN AND CHATHAM COUNTIES HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3196 8147 3197 8148 3196 8156 3205 8164
      3210 8173 3209 8139 3214 8113 3211 8111
      3209 8106 3210 8102 3204 8092 3203 8089
      3206 8092 3202 8082 3196 8083 3193 8091
      3196 8124

$$

DPB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 10:40 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 7, 10:40 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1040 AM EST Thu Nov 7 2024

.SYNOPSIS...
A trough of low pressure will linger over the region today,
while Hurricane Rafael treks into the Gulf of Mexico. High
pressure will return over the weekend and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main axis of moderate to locally heavy rain is found from
southern Charleston County to Jasper, Effingham and Tattnall
County as of late morning. Rainfall rates have dropped off some
from earlier in the morning, although with forcing associated
with the upper jet, and the persistence of a surface trough or
stationary front in the immediate vicinity, rains will continue
for most of the area.

There has been as much as 7-10 inches near and west of the
US-301 corridor in places such as Portal, Metter, Millen, and
Allendale, with a large coverage of 4 or 5 inches or greater in
Dorchester, Colleton, Hampton, Jasper, and Effingham County.
Because of these rains and additional rainfall up to 1.5 to 2.5
inches (locally higher) we have maintained the Flood Watch as
before. Those heavier rain amounts will be located from Beaufort
to Chatham County, then into interior southeast Georgia. Much of
this is outside the areas that got deluged with rain last night
and early this morning.

Ireland Creek in Colleton County was showing dramatic rises
earlier, with levels into Action Stage. But it looks like it
will fall short of any Minor Flood Stage now that rain rates
have slowed.

There will be some t-storms across locations from Jasper County
south to the Altamaha where there might be just enough MLCAPE
for them to occur. Part of that is also driven by an MCV found
moving east-northeast through interior Georgia (near Pembroke as
of late morning).

Temperatures have been lowered for most places each hour and for
the max this afternoon based on recent trends and the widespread
rains and overcast skies. Lower and middle 70s looks to be the
highest for most locations.

Lows tonight in the mid to upper 60s, and there is the
potential for some fog, perhaps even locally dense due to the
saturated grounds and pre-existing low stratus.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Aloft ridging will build into the region from the south through the
weekend. At the surface a weak cold front, previously stalled in the
vicinity of the forecast area, will push to the south with high
pressure building in behind it. A few isolated showers will be
possible on Friday as enhanced moisture lingers and the front
remains close enough to provide some forcing. The rest of the
weekend looks to remain rain-free. The main forecast story of the
period is the above normal temperatures, with daytime highs reaching
into the upper 70s to around 80 and overnight lows only dipping into
the 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Zonal flow is forecast to develop aloft early next week. However,
there is some model disagreement in the pattern through the middle
of the week. A shortwave trough could ripple through along the zonal
flow, however the timing and placement of this feature is not
consistent between models. At the surface high pressure will
dominate until a cold front pushes through the region, associated
with the aforementioned shortwave trough. Forecast details in this
period are rather uncertain given the model disagreement, so the
current forecast only features some isolated showers possible Sunday
night into Monday, but these details could change. Temperatures will
remain well above normal through the period.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Steadier rainfall and associated MVFR conditions will continue
to impact the terminals through much of today before rain
diminishes later this afternoon and particular this evening.
Given the rainfall through the day, fog development is looking
likely later this evening and overnight. Persistent flight
restrictions will prevail.

Extended Aviation Outlook: Low cigs could linger into Friday,
otherwise prevailing VFR.

&&

.MARINE...
Through this evening: High pressure will be situated to the
north and northeast of the local waters, while an weak, inverted
trough prevails over the area, and another trough or stationary
front will be found inland. Easterly winds will generally be no
more than 10 or 15 kt, with seas mainly 5 feet or less. The
exception will be the outer Georgia waters, where 6 foot seas
will persist from the previous elevated seas from the persistent
onshore winds. As a result, a Small Craft Advisory continues for
the Georgia waters 20-60 nm offshore.

Friday through Monday: High pressure will build into the region
through the weekend. Wind gusts are forecast to surge on
Saturday afternoon as the high pressure builds in from the
north, with NE winds gusting to around 25 knots. Small Craft
Advisories may be required for most of the marine waters. Seas
also are forecast to build to 4 to 6 ft across the nearshore
waters, with 5 to 7 ft across the 20 to 60 nm offshore GA
waters. Seas and winds should return to below Small Craft
Advisory criteria by Monday.

&&

.CLIMATE...
Record High Minimum Temperatures:

November 7:
KCHS: 68/2018
KCXM: 70/2003
KSAV: 69/2020

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch until 7 PM EST this evening for GAZ087-088-099>101-
     114-115.
SC...Flood Watch until 7 PM EST this evening for SCZ040-042>044-047.
MARINE...Small Craft Advisory until 10 PM EST this evening for AMZ374.

&&

NEAR TERM...
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...Adam/CPM
MARINE...
Hazardous weather outlook, Nov 7, 12:02 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1202 PM EST Thu Nov 7 2024

GAZ087-088-SCZ040-042>045-049-050-052-081715-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Coastal Colleton-Charleston-Tidal Berkeley-
1202 PM EST Thu Nov 7 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ099>101-114-115-SCZ047-081715-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Jasper-
1202 PM EST Thu Nov 7 2024

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-081715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1202 PM EST Thu Nov 7 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ116>119-137>141-SCZ048-051-081715-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Beaufort-Coastal Jasper-
1202 PM EST Thu Nov 7 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall: A period of persistent and heavy rainfall will
impact much of the region this afternoon, which will lead to
localized flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Nov 7, 12:00 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1200 PM EST Thu Nov 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Flood            Sylvania                32.75N  81.64W
11/07/2024                   Screven            GA   Emergency Mngr

            Up to a foot of water on Harmony Rd and Frontage Rd in
            Sylvania.

&&

Event Number CHS2401320

JRL
Local storm report, Nov 7, 12:01 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1201 PM EST Thu Nov 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     Flood            Walterboro              32.91N  80.67W
11/07/2024                   Colleton           SC   Emergency Mngr

            Ivanhoe Rd and Ireland Creek Dr have some standing
            water but are passable.

&&

Event Number CHS2401321

JRL
Local storm report, Nov 7, 12:04 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1204 PM EST Thu Nov 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     Flood            1 SSW Georgia Southern  32.40N  81.79W
11/07/2024                   Bulloch            GA   Amateur Radio

            6-12 inches of standing water on Langston Chapel Rd and
            Old Register Rd.

&&

Event Number CHS2401322

JRL
Local storm report, Nov 7, 12:10 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1210 PM EST Thu Nov 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     Flood            Savannah                32.05N  81.08W
11/07/2024                   Chatham            GA   Emergency Mngr

            Cars stranded on the following streets due to roadway
            flooding: Abercorn Street between E 52nd St and E 65th
            St, Ranger St at E 66th St, E 49th St at Habersham St,
            300 Blk of Commercial Dr, Sanders St at E 69th St

&&

Event Number CHS2401323

JRL
Local storm report, Nov 7, 12:31 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
1231 PM EST Thu Nov 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     Flood            Savannah                32.05N  81.08W
11/07/2024                   Chatham            GA   Emergency Mngr

            The following roads flooded: W Victory Dr/MLK Blvd,
            Crest Hill Ave/E Montgomery Crossroads, Abercorn St/E
            Park Ave, White Bluff Rd/Johnston St, E Anderson St
            between Paulsen St and Atlantic Ave. Abercorn St/E Duffy
            St 5500 Betty Dr Gwinnett St, near Bilbo Canal/Joe St

&&

Event Number CHS2401324

JRL
Local storm report, Nov 7, 12:38 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston SC
1238 PM EST Thu Nov 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Flood            1 N Savannah            32.07N  81.08W
11/07/2024                   Chatham            GA   Emergency Mngr

            Emergency manager reported water surrounding Hubert
            Middle School due to heavy rain.

&&

Event Number CHS2401325

ETM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 8:49 PM ESTRiver Flood WarningCHSBurke, Emanuel, Jenkins5 days
Nov 6, 8:49 PM ESTRiver Flood WarningCHSTattnall, Toombs14 days
Nov 6, 11:08 PM ESTAreal Flood AdvisoryCHSBulloch, Effingham, Screven3 hr
Nov 7, 4:46 AM ESTAreal Flood AdvisoryCHSBulloch, Effingham, Screven5 hr
Nov 7, 5:37 AM ESTAreal Flood AdvisoryCHSBulloch, Candler, Evans, Screven, Tattnall3 hr
Nov 7, 7:16 AM ESTFlash Flood Warning Considerable damage threatCHSBulloch, Candler, Evans, Jenkins, Screven, Tattnall3 hr
Nov 7, 8:53 AM ESTAreal Flood AdvisoryCHSBulloch, Evans, Tattnall2 hr
Nov 7, 11:04 AM ESTAreal Flood AdvisoryCHSBryan, Bulloch, Chatham, Effingham, Evans, Liberty and 2 more116 min
Nov 7, 1:09 PM ESTAreal Flood AdvisoryCHSEvans, Liberty, Long, McIntosh, Tattnall3 hr
Nov 7, 3:16 PM ESTAreal Flood AdvisoryCHSBryan, Chatham119 min
Nov 7, 3:39 PM ESTRiver Flood WarningCHSEvans7 days
Nov 7, 4:18 PM ESTAreal Flood AdvisoryCHSBryan, Evans, Liberty, Long, McIntosh, Tattnall117 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.